This fascinating compound was discovered nearly a century ago. Scientists realized that it could lower blood sugar in an animal model (rabbits) as early as 1929 but it wasn’t until the late 1950s that a French researcher came up with the name Glucophage (roughly translated as glucose eater). The FDA gave Glucophage (metformin) the green light for the treatment of type 2 diabetes in 1994, 36 years after it had been approved for this use in Britain.
Glucophage lost its patent protection in the U.S. in 2002 and now most prescriptions are filled with generic metformin. This drug is recognized as a first line treatment to control blood sugar by improving the cells’ response to insulin and reducing the amount of sugar that the liver makes. Unlike some other oral diabetes drugs, it doesn’t lead to weight gain and may even help people get their weight under control.
Starting early in 2000, sales of metformin were challenged by a new class of diabetes drugs. First Avandia and then Actos tested metformin for leadership in diabetes treatment. Then Avandia lost its luster because of a link to heart attacks and strokes and now sales are miniscule because of tight FDA regulations. Actos is coming under increasing scrutiny as well. The drug has been banned in France and Germany because of a link to bladder cancer. The FDA has also required Actos to carry its strictest black box warning about an increased risk of congestive heart failure brought on by the drug.
This all means that metformin has regained its reputation as the best bang for the buck when it comes to type 2 diabetes management. The American College of Physicians has recommended metformin as the first line of treatment when lifestyle changes (diet, exercise and weight loss) have not led to adequate blood glucose control. That may be why nearly 50 million metformin prescriptions were dispensed last year.
Despite all the warm, fuzzy feelings about metformin for type 2 diabetes, there are some caveats. This drug does cause a number of side effects, especially when it comes to the gastrointestinal tract. They can be especially bothersome during the first few weeks of treatment. After several weeks, however, the digestive symptoms may fade away. If they recur, however, notify your doctor immediately as they could be symptoms of lactic acidosis (see below). Here is a list of adverse reactions to watch out for:

METFORMIN SIDE EFFECTS

  • Heartburn
  • Stomach ache
  • Diarrhea
  • Gas
  • Headache
  • Nausea
  • Loss of appetite
  • Weakness
  • Rash
  • Lactic acidosis (symptoms may include irregular heart rate, nausea, stomach pain, lethargy, anxiety, low blood pressure and rapid heart rate) Notify your physician immediately if you notice any of these symptoms!

These side effects may seem daunting, but most people tolerate metformin quite well. The drug can be dangerous for people with kidney disease, however. They should not take the drug, and everyone on metformin should have their kidney function monitored regularly (at least once a year). People with congestive heart failure should not take metformin either.
There is an unexpected bonus to metformin therapy. There is growing evidence that this drug has an anti-cancer effect that may both prevent cancers from developing and spreading. In particular there are data suggesting that metformin may lower the risk of developing breast cancer, liver cancer, pancreatic cancer and colorectal cancer in people with diabetes and that the overall risk of developing cancer in such patients is substantially lower.
A final word of caution, though. There are some nutritional consequences of metformin therapy. Here are some stories from readers. Please add your own comments about metformin treatment below theirs.


Q. I have read that metformin can cause a deficiency of Vitamin B12. I have not been able to find again the source of this information and would like your input.

Abigail

A. This is from the prescribing information at DailyMed, identical to what is published in the PDR:

“Vitamin B12 Levels: In controlled clinical trials of metformin of 29 weeks duration, a decrease to subnormal levels of previously normal serum Vitamin B12 levels, without clinical manifestations, was observed in approximately 7% of patients. Such decrease, possibly due to interference with B12 absorption from the B12-intrinsic factor complex, is, however, very rarely associated with anemia and appears to be rapidly reversible with discontinuation of metformin or Vitamin B12 supplementation. Measurement of hematologic parameters on an annual basis is advised in patients on metformin and any apparent abnormalities should be appropriately investigated and managed (see PRECAUTIONS: Laboratory Tests).
Certain individuals (those with inadequate Vitamin B12 or calcium intake or absorption) appear to be predisposed to developing subnormal Vitamin B12 levels. In these patients, routine serum Vitamin B12 measurements at two- to three-year intervals may be useful.”


Q. My husband took metformin for years with no known side effects. Then his kidney functions started to deteriorate so he was seen by a specialist who immediately took him off metformin. He said that drug was very hard on kidneys and anyone who had any variations in kidney functions should not be taking it.
A. As mentioned above, kidney function must be monitored regularly to prevent just such a complication.


Q. I am suffering from such severe diarrhea I am sometimes afraid to leave the house. I also have bad gas and bouts of abdominal pain. I suspect the metformin I take for diabetes, but my doctor says my symptoms are not from my medicine.
The Prevacid I take for my heartburn isn’t helping enough to justify the expense. I am also experiencing pain and tingling in my toes.
A. Metformin (Glucophage) can cause diarrhea, nausea, heartburn, flatulence and stomachache. Acid-suppressing drugs like lansoprazole (Prevacid), omeprazole (Prilosec) or esomeprazole (Nexium) won’t solve the problem completely and may interfere with absorption of vitamin B12.
Metformin is also linked to reduced levels of vitamin B12. Because this vitamin is crucial for nerve function, deficiency can contribute to numbness, tingling or pain of the toes, feet or fingers, trouble walking, memory problems, depression, confusion and burning tongue.

Join Over 55,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Ms.Malone
    Reply

    My, OBGYN prescribed me metformin because I was recently dx with pcos, which I don’t understand because my doc. didn’t really explain to me all he was thinking about my weight. I told him over an over it’s not my freaking fault- I can eat once daily, and not so much at that, and I will still gain 2 lbs. This is stressing me out taking out my hair I was once very beautiful my looks change hair growing on my chin I don’t have a family and would like to have one on my own. My OB told me to take 1500mg of metformin once daily and he said soon I will be pregnant, which is unbelievable! So hopefully this metformin helps me…

  2. Corryn
    Victoria
    Reply

    Hey my name is Corryn and I have been taking mediformin for 6 months haven’t had much problem with it until I went up to 2000g a day. I have had a headache for 4 week now and I want to know will this go away or will I have to stop it ??

  3. Rosa
    Tx
    Reply

    Is it bad to stop metformin ? I have to many side effects.

  4. Rosa
    Tx
    Reply

    Glucophage causes me to cough all the time it does not stop, stomach pain, I’ve gone to Dr. for cough, taken medicine for it, does not work, when I stop taking glucophage my cough stops.

  5. Najal Sabir
    Dallas
    Reply

    I have been diagnosed with diabetes 2 and have been taking metformin for almost two and a half months and I have not experienced any of these symptoms. I have lost 15 pounds which I needed to before I was constipated headache dry mouth, urinating constantly every time I was out and about was going every 30 minutes now all that have disappeared I take my medication at night. I exercise 30 minutes a day change my diet to mainly vegetables and protein and I feel great have a lot of energy. Before than didn’t.

  6. Katrina H.
    United States
    Reply

    I was prescribed metformin for weight loss because I take an antipsychotic and it causes extreme hunger. I was excited after my first dose, my hunger went way down. I could look in the fridge and not even take anything! But I knew it was too good to be true, because it gave me severe bladder pain! I will not be able to continue this drug. I already have bladder issues (IC), and the metformin is really flaring up my bladder pain.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.